Doxycycline induced oesophageal ulcer constitute 27% of all drug induced oesophageal ulcers. Taking medication with inadequate water just before lying down is the main cause of the ulcer. In this study, an oesophageal ulcer developed after doxycycline treatment due to acne vulgaris is presented. 16-years-old female patient was administered to the clinic because of odynophagia and dysphagia. She had a medical history of treatment for acne vulgaris with orally administered doxycycline 2x100 mg for four days. Upper gastrointestinal endoscopy was performed and two ulcers in size of 2x1.5 cm and 3-4 mm in the oesophagus which is located 30 cm from the incisor teeth were seen. Result of the endoscopic biopsy of the larger ulcer was reported as benign ulcer. After the medical treatment, patientâs signs and symptoms have disappeared completely in 4 days. Control endoscopy 1 month after medication revealed no pathology. Medications, especially doxycycline, should also be kept in mind as a cause of oesophageal ulcer, thus medication-use should be questioned while taking the patientâs medical history. Endoscopy plays an important role in the diagnosis and the follow-up of the oesophageal ulcer. The treatment includes discontinuation of doxycycline and initiation of sucralfate. Proton pump inhibitors and prokinetic agents can be used as a supportive therapy. To prevent the development of the drug-induced oesophageal ulcer, medications should be taken with plenty of water and should not lie down shortly after drug intake.
Oesophageal ulcer, Doxycycline, Odynophagia